Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 11, NWS Bismarck, ND

July 26, 2006Logan County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 26, 2006, 9:49 PM CDT for Logan County, North Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 9:49 PM CDT (02:49 UTC)
Expired
Jul 26, 2006, 10:15 PM CDT
In force
26 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Logan County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 270249
TORBIS
NDC047-270315-
/O.NEW.KBIS.TO.W.0011.060727T0249Z-060727T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER EAST
  CENTRAL LOGAN COUNTY...OR ABOUT 38 MILES SOUTHWEST OF JAMESTOWN...
  MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN LOGAN COUNTY AROUND 1000 PM CDT...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING THAT
WAS IN EFFECT FOR THE SAME AREA. GO IMMEDIATELY TO A BASEMENT OR
SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A REINFORCED BUILDING

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4657 9933 4639 9935 4631 9903 4656 9904

$$
JF
1 follow-up statement
000 
WWUS53 KBIS 270312
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED JUL 26 2006

NDC047-270322-
/O.EXP.KBIS.TO.W.0011.000000T0000Z-060727T0315Z/
LOGAN ND-
1012 PM CDT WED JUL 26 2006

...THE TORNADO WARNING FOR EAST CENTRAL LOGAN COUNTY EXPIRES AT 1015
PM CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4657 9933 4639 9935 4631 9903 4656 9904

$$
JF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 26, 3:11 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 26, 3:11 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT WED JUL 26 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN PROBLEM IN THE SHORT TERM WILL BE CONVECTION TONIGHT...THEN
FIRE WEATHER ISSUES THURSDAY THROUGH SATURDAY.

CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE DEVILS LAKE
BASIN AND LOW PRESSURE OVER SOUTHEAST MONTANA. WV IMAGERY DEPICTS
SHORTWAVE ALONG THE MONTANA/SASKATCHEWAN BORDER. CONVECTION FIRING
IN NORTHEAST MONTANA...AHEAD OF THE SHORTWAVE. ALSO ELEVATED
CONVECTION IN SOUTHWEST NORTH DAKOTA.

RED FLAG WARNING FOR THE SOUTHWEST LOOKS GOOD AS LITTLE IF ANY
PRECIPITATION IS LIKELY FALLING FROM THESE HIGH BASE STORMS. WILL
FRESHEN CURRENT RFW AND KEEP EXPIRATION AS IS.

SHORTWAVE AND SURFACE TROUGH MOVE ACROSS CWA TONIGHT...WITH
LINGERING SLIGHT CHANCE POPS IN THE FAR EAST THURSDAY MORNING.
OTHERWISE...BUILDING UPPER RIDGE ON THURSDAY WITH SURFACE HIGH
TRAVERSING THE CWA SHOULD MEAN HOT AND DRY CONDITIONS. ONE POSSIBLE
PROBLEM WILL BE FIRE WEATHER CONCERNS IN THE SOUTHWEST AND SOUTH
CENTRAL. MODELS DONT INDICATE MUCH WIND...HOWEVER FORECAST SOUNDINGS
DO INDICATE MIXING WELL INTO THE MID LEVELS...WITH SOME STRONGER
NORTHWEST WINDS HERE...POSSIBLY WORKING DOWN TO THE SURFACE FOR A
GUSTY AFTERNOON. WOULD NOT EXPECT MORE THAN 15 T0 20 MPH WITH A FEW
GUSTS TO 25 MPH...AND LASTING FROM MID AFTERNOON TO EARLY EVENING.
BUT WITH 15 TO 20 PERCENT HUMIDITIES...FIRE WEATHER HIGHLIGHTS COULD
COME INTO PLAY. FOR NOW WILL INFORM LATER SHIFTS AND LET THEM
MONITOR.

WEAK SHORTWAVE BRUSHES THE NORTHERN TIER COUNTIES THURSDAY NIGHT AND
WILL BRING A POSSIBLE ISOLATED THUNDERSTORM. FRIDAY NIGHT A WARM
FRONT OVER SOUTH DAKOTA WILL LIFT NORTH. WITH A DECENT LOW LEVEL JET
DEVELOPING...THERE MAY BE SOME ELEVATED CONVECTION ONCE AGAIN.

BESIDES THE SMALL PRECIP CHANCES...THE MAIN STORY WILL BE THE HOT
TEMPERATURES. ONLY MINOR TWEAKS TO GOING TEMPERATURES WITH UPPER 80S
TO MID 90S NORTHEAST AND UPPER 90S TO AROUND 100 SOUTHWEST. WITH
THESE TEMPERATURES...AND RESULTANT LOW HUMIDITIES...NOT MUCH WIND
NEEDED FOR CRITICAL FIRE WEATHER CONCERNS. WILL HAVE TO KEEP A CLOSE
EYE ON FIRE WEATHER EACH DAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
THE EXTENDED PERIOD BEGINS/REMAINS HOT AS THE UPPER LEVEL RIDGE AXIS
BUILDS INTO THE NORTHERN PLAINS. GFS 850H TEMPERATURES SUNDAY ARE
FORECASTED TO BE UPWARDS AROUND 36C SOUTHWEST...WITH 32C READINGS
SPREADING WELL INTO THE NORTH AND EAST. THIS SOLUTION HAS BEEN
CONSISTENT THE PAST FEW RUNS...SO ENOUGH CONFIDENCE TO INCREASE TO
100+ FOR MUCH OF THE WEST AND CENTRAL. 700H TEMPS ARE LOOKING TO BE
WARM AS WELL...WITH 14-18C SPREAD NORTH TO SOUTH SUNDAY...SO WELL
CAPPED AND DRY. IN ADDITION...A STRONG SURFACE LOW PRESSURE HAS BEEN
CONSISTENTLY PROGGED BY LONG RANGE MODELS OVER EASTERN
MONTANA/WESTERN ND...WITH STRONG SOUTHERLY WINDS HELPING DRIVE UP
POSSIBLE RECORD BREAKING TEMPERATURES.

SOUTHWEST TO WESTERLY FLOW ALOFT REMAINS OVER THE REGION THROUGH THE
REMAINDER OF THE EXTENDED. BEST CHANCE OF PRECIPITATION LOOKING TO
BE MONDAY AFTERNOON/NIGHT. AS THE SURFACE LOW MOVES EAST...A DECENT
COLD FRONT DEVELOPS ON THE BACK SIDE OF THE LOW. THE CAPPED
ENVIRONMENT ERODES AS 700H TEMPS FALL BELOW 12C...SO WITH GOOD
SURFACE DYNAMICS AND INSTABILITY...SHOULD SEE SOME AFTERNOON AND
NIGHTTIME STORMS. TEMPERATURES COOL AFTER SUNDAY...BUT WILL REMAIN
NEAR TO ABOVE SEASONAL.

&&

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM MDT THIS EVENING FOR
NDZ031-NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

TWH/NH
Hazardous weather outlook, Jul 26, 4:02 AM CDT, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT WED JUL 26 2006

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 AM CDT WED JUL 26 2006 /302 AM MDT WED JUL 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-270915-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
302 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL BRING THUNDERSTORMS TO SOUTHWESTERN
NORTH DAKOTA TODAY. THE THUNDERSTORMS WILL PRODUCE LITTLE TO NO
RAINFALL. LIGHTNING FROM THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES WITH EXTREMELY DRY FUELS AND VERY LOW MINIMUM
RELATIVE HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THIS POTENTIAL...FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JC

In the hours before

Local storm report, Jul 26, 5:04 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             13 SE BOWMAN            46.05N 103.21W
07/26/2006  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

            LOTS OF SMALL HAIL...LARGEST STONES PENNY SIZE.

&&

LLP
Local storm report, Jul 26, 6:37 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     10 W FORT YATES         46.09N 100.84W
07/26/2006  E65 MPH          SIOUX              ND   LAW ENFORCEMENT

            VERY HEAVY RAIN WIND GUST TO 65 MPH

0629 PM     TSTM WND GST     FORT YATES              46.09N 100.63W
07/26/2006  E60 MPH          SIOUX              ND   CO-OP OBSERVER

            WIND GUST 50 TO 60 MPH AND HEAVY RAIN

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:12 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder63 min
Jul 26, 9:23 PM CDTSevere Thunderstorm WarningBISLogan67 min
Jul 26, 10:08 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure35 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.